Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Tallahassee, FL

March 7, 1998Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 7, 1998, 9:12 AM CST for Gulf County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1998, 9:12 AM CST (15:12 UTC)
Expired
Mar 7, 1998, 9:45 AM CST
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Gulf County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS1 KTLH 071514 RRA
SVRTLH
FLC045-071545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1012 AM EST SAT MAR 7 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...SOUTH CENTRAL AND SOUTHERN GULF COUNTY

AT 1008 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM MOVING NORTHEAST AT 25 MPH.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:45 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 7, 8:45 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EST SAT MAR 7 1998

MODELS IN GOOD AGREEMENT ON UPPER LEVEL PATTERN...SHOWING VORT MAX
COMING OUT OF THE SOUTHWEST TODAY...CLOSING OFF AN UPPER CENTER
OVER NM THIS AFTERNOON...MOVING OVER NRN TX TONIGHT BEFORE STARTING
TO LIFT TOWARD THE OH VLY TOMORROW.  AS THIS OCCURS...EXPECT
LONGITUDINALLY ORIENTED COLD FRONT TO FORM OVER LWR MS VLY BY SUN
MORN THEN SWEEP QUICKLY EWD ACROSS GULF STATES.  AHEAD OF THIS
FRONT SHOULD SEE TIGHTENING SFC AND 850 GRADIENT WHICH PROMISES TO
PUMP ABUNDANT MOISTURE OVER THE FA.  SFC WINDS EXPECTED TO MAINTAIN
GENERALLY SLY AT 15 TO 20 KTS THROUGHOUT THE PD.  SATELLITE IR
CONTINUES TO SHOW WARMING TOPS NRN FL/SRN AL/SRN GA...BUT NOW SEE
REDEVELOPMENT TO THE WEST...WITH COOLING TOPS REAPPEARING OVER SRN
MS.  MOVEMENT ON SATELLITE APPEARS TO BE TOWARD THE NE...WHILE
MOVEMENT OF PCPN ON RADAR APPEARS MORE ELY...SO EXPECT INCREASE IN
ACTIVITY OVER FA WITHIN THE NEXT FEW HOURS.  RAINFALL RATES OF .50
TO .75 INCHES ARE BEGINNING TO SHOW UP OVER SRN MS...SO ETAS
PREDICTION OF 2 TO 3 INCHES IN 24 HOURS OVER WESTERN PORTIONS OF
FA IS REASONABLE.  WILL NEED TO WATCH THIS AREA FOR THREAT FROM
FLOODING.  HIGHEST SEVERE THREAT APPEARS TO BE SUN AFTERNOON...AS
SFC COLD FRONT APPROACHES.  AT THAT TIME SHOULD SEE HIGHES OMEGA
VALUES COUPLED WITH HIGHEST MEAN RH VALUES.  MOS AND ZONES LOOK
GOOD...WITH RESPECT TO BOTH POPS (90 TO 100% SAT AND 70 TO 90% SUN)
AND TEMPS (UPPER 60S SAT AND LOWER 70S SUN).

In the hours before

Special weather statement, Mar 7, 5:00 AM CST, 4 hours 12 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SAT MAR 7 1998

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE ON TODAY AND SUNDAY. THERE IS A SLIGHT RISK
OF SEVERE STORMS FOR SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND TODAY
AND SUNDAY.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE GULF COAST
REGION FOR THE NEXT 2 DAYS. AN INTENSIFYING LOW PRESSURE SYSTEM AND
COLD FRONT IN NORTHERN NEW MEXICO WILL MOVE OUT INTO THE SOUTHERN
PLAINS AND TOWARD THE MISSISSIPPI VALLEY OVER THE WEEKEND. THIS STORM
SYSTEM IS EXPECTED TO BRING SEVERE WEATHER TO THE GULF COAST REGION
THROUGH SUNDAY. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY
RAINFALL IS ALSO EXPECTED WITH THIS SYSTEM THAT COULD BRING ABOUT
SOME ADDITIONAL FLOODING PROBLEMS ACROSS THE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT...
ESPECIALLY IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. SPOTTER
ACTIVATION WILL BE LIKELY AGAIN ON SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Mar 7, 5:00 AM CST, 4 hours 12 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SAT MAR 7 1998

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE ON TODAY AND SUNDAY. THERE IS A SLIGHT RISK
OF SEVERE STORMS FOR SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND TODAY
AND SUNDAY.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE GULF COAST
REGION FOR THE NEXT 2 DAYS. AN INTENSIFYING LOW PRESSURE SYSTEM AND
COLD FRONT IN NORTHERN NEW MEXICO WILL MOVE OUT INTO THE SOUTHERN
PLAINS AND TOWARD THE MISSISSIPPI VALLEY OVER THE WEEKEND. THIS STORM
SYSTEM IS EXPECTED TO BRING SEVERE WEATHER TO THE GULF COAST REGION
THROUGH SUNDAY. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY
RAINFALL IS ALSO EXPECTED WITH THIS SYSTEM THAT COULD BRING ABOUT
SOME ADDITIONAL FLOODING PROBLEMS ACROSS THE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT...
ESPECIALLY IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. SPOTTER
ACTIVATION WILL BE LIKELY AGAIN ON SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:32 AM CSTSevere Thunderstorm WarningTAEWalton28 min
Mar 7, 1:15 PM CSTSevere Thunderstorm WarningTAEGulf60 min
Mar 7, 1:15 PM CSTSevere Thunderstorm WarningTAEGulf
Mar 7, 1:48 PM CSTSevere Thunderstorm WarningTAEBay47 min
Mar 7, 3:16 PM CSTFlash Flood WarningTAEGulf5 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.